Enbrel side effects

Hello -  During my 15 year career with rheumatoid arthritis, I have generally annoyed the living crap out of my rheumys, by refusing to take the DMARDs.  I did dabble in Methotrexate for a while, but then stopped and started several time.  My problem is that I'm prone to anxiety, and the DMARDs scare the living daylights of  me.  Now, eventually, my body is falling apart after two knee replacements, and so I  gave in and took Enbrel.  It was okay at first, and certainly brought my inflammation down enormously.  However, it also affected my vision severely, giving me double vision and blurry vision.  It also makes me very tired and depressed, to the point where I can barely get out of bed all day (this could be attributed to the fact I take a cocktail of other drugs, and they may not get along well together).  Also, I have strange pain and lumpy bits on my jaw.  I must be an idiot for waiting so long to take the DMARDs, because I think that while none of them are great, they might have worked for me,... and Enbrel must be the drug that's the scariest.  Does anyone else take Enbrel ?  Are there any side effects ?  Thanks so much....  best wishes to everyone.


7 Replies

  • Hi Leonie,  I've been on Enbrel since 2011 and find it brilliant. I thought long and hard before deciding to try it and I also did some research into the side effects. Some are scary but I think the benefits far outweigh the chance you 'might' suffer from any adverse reactions. 

    I think as it affects your eyesight and state of mind perhaps you can talk to your Rheumy about other biological drugs such as Humira.  If you don't want to wait till your next appointment you could talk to your Rheumy nurse as they have a wealth of knowledge and might allay some of your worries.

    Hope this helps.

    Luv Legs x

  • Sorry you are having problems.  The only thing I will comment on is the blurry vision - I was thinking I was having real inflammatory eye problems (or drug side effects) but when I went and got checked out by a skilled optician (the one who does the first assessments in our area for the NHS) he just told me that I had extremely dry eyes and I should be using eye drops (natural tears type) regularly.  He was right.  Eye drops have made my eyes feel far more comfortable and no more blurred vision.   Dry eyes can be secondary sjogrens disease that frequently goes along with other autoimmune conditions.  If your eyes do feel dry, then maybe you could try some hydrating drops. 

  • Hi Leonie, I have been on it for a year and it is the best I have felt in nearly 5 years. I had terrible trouble with DMARDS and can only take hydroxy which doesn't seem to do much for me but I keep taking it.  Have you talked to your rheumy about the side effects?

  • Ive been taking Enbrel since Nov 2012.  Was in remission at my first 12 week appointment and still am!!!  I call it my Magic Potion, can't believe the difference it's made to me.  From sitting on the sofa hardly being able to move because if the pain, only able to walk a few steps to how I am now, is truly amazing.  Enbrel has given me my life back.....it's given me back to me!  Apart from a flare that lasted a few days last year I am painfree.  No pain relief needed. 

    I can't comment on side effects because I've had none at all.  I was scared at first at the thought of taking it, but while I was waiting to start it I got so bad that I was more scared of it not working than any side effects.

      I hope you have let your consultant know about how things are with you at the moment.  Hope things improve soon xx

  • I've been taking biologics since about 2002 and have always been very carefully monitored, is that reassuring? I figured that I wanted the life that these meds could offer me. RA does give rise to complications but I think that's more likely if its not properly treated.

    ANd on the anxiety, would it be an idea to talk this through with a counsellor? Or do some meditation? I tried Headspace which is an online thing which gives you meditation in ten minute helpings.

    I also hope things get better for you

  • Hello-No it is not You-Enbrel has messed with my body so much-I have the same problems you have-plus my breathing got so bad (not a smoker) I felt I had COPD.I had to go off of it before I had my had my knee done in Jan this year and I did not go back on it as my breathing is back to normal and no more taking 3 puffers-I was never on them til I took Enbrel-oh! and the weight gain??? Talking to the doctors who dismiss your concerns and look at you like it is your fault-and I never had problems before??? Anyways my eye specialist I went to see last week was happy I went off of it-I am still having the blurring-but she thinks that may go away but she said I probably have arthritis in my eyes so I go to see her every 3 months.What makes me mad with the Doctors instead of listening to your concerns and trying to address it-they blame you-everyone knows that Biologics are dangerous and taking them is a chance you take but why not listens to a patient when they express what is going on with them-they do not know how everyone reacts to medications-it's easier to ignore or give you more meds to bandade the effect not the Fix!!! Can't wait to hear what the Rhemy has to say when I tell her how well my breathing is again being off of Enbrel-should be interesting! Good Luck-I hope you have better luck than I. Take Care Janice

  • I've been on Enbrel since 2009. I've personally not noticed any adverse side effects. However, what you have said about blurry vision resonates, but I am short sighted in one eye & long sighted in the other, so I'm not the best judge. Enbrel was a revelation when I started taking it, and my rheumy nurses always remind me how expensive I am! I think that contributed to my current depression.

You may also like...